Maine, 2020Winter Storm and Heavy Snow in Maine, January 11 to 12, 2020
January 11 to 12, 2020 · NWS CAR · 10 events in 10 counties and zones
A warm front lifted north of the region early on the 11th allowing unseasonably warm air to overspread the region. A record high temperature of 55 degrees was set at Bangor on the 11th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north of the region early on the 11th allowing unseasonably warm air to overspread the region. A record high temperature of 55 degrees was set at Bangor on the 11th. Low pressure tracking north of Maine then began to pull the front back south late on the 11th through the morning of the 12th while low pressure tracked along the front. The colder air moving south allowed the rain to transition to heavy snow and sleet across the Saint John Valley and extreme northern Maine through the evening of the 11th. The rain eventually changed to mostly sleet in a zone from northern Piscataquis...to southeast Aroostook...to southern Piscataquis and northern Washington countries.|Snowfall rates of 1 to 2 inches per hour occurred across the Saint John Valley through the morning of the 12th...with heavy snow and sleet across the remainder of northern portions of Aroostook and Somerset counties. Warning criteria snow and sleet accumulations occurred through the morning of the 12th. Precipitation persisted through the afternoon of the 12th...diminishing late. Storm total snow accumulations across the Saint John Valley ranged from 10 to 14 inches. Across the remainder of northern Aroostook county storm total snow accumulations generally ranged from 7 to 11 inches along with 1 to 3 inches of sleet. Across the remainder of northern and east-central Maine...storm total snow accumulations generally ranged from 1 to 3 inches along with 1 to 3 inches of sleet. The late arrival of cold air limited wintry precipitation Downeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 11, 4:29 PM EST, 31 minutes earlier.
Area forecast discussion, Jan 11, 4:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
429 PM EST Sat Jan 11 2020
.SYNOPSIS...
Low pressure will approach today and track along the coast
tonight into Sunday. A cold front will move south across the
region Sunday. High pressure will cross the region Monday into
Tuesday. An occluded front will cross the region Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Back door cold front has just crossed S of Frenchville, with
progression toward the coast xpctd ovrngt. Rn and fog will
precede the front, with precip chgng to sn or mixed precip
behind it. Precip rates will become mdt to hvy very late tngt
spcly ovr the W, where sig sn and sleet will have fallen by
daybreak. Further S ovr Cntrl and Downeast areas, sleet and frzg
rn will have commenced by this tm.
Otherwise, sn for the far N, sleet N Cntrl and E Cntrl, and frzg
rn Downeast will hold about the same ptns of the FA Sun til erly
Sun aftn with xtrm low to mid lvl frontogenetical forcing
resulting in mdt to hvy precip rates durg this tm. The 12z
dtmnstc GFS trended a little warmer then prev runs, but the 12z
ECMWF was as cold as its prior run, so there still is some
uncertainty where the max sleet and ice accum corridors will
be. Pretty certain, though, that the max snfl zone will be near
the Nrn St John vly, about the only area of the FA xpctd to
remain cold enough at mid lvls of the atmos to hold msly all sn
this event - resulting in a sharper gradient of snfl ovr the N
and a little more total sleet ovr Cntrl areas. Precip looks to
wind down pretty quickly mid to late aftn, with even Cntrl and
Downeast areas likely to end as a pd of lgt sn, sn shwrs , or
flurries by eve.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Sunday's storm will move rapidly east of the region Sunday night
with precipitation ending across the region at the start of the
period. Strong high pressure centered across eastern Quebec province
will continue to move slowly east during Sunday night, but still
expecting partly to mostly cloudy skies overnight Sunday, as
forecast soundings do indicate some moisture remaining below 850 mb
much of the night. The cold Canadian high will remain centered
to our north Monday while a weak short wave crosses the region
later Monday into Monday night. This short wave may bring some
light snow or snow showers to the region later Monday into
Monday evening, especially eastern areas. The high over eastern
Quebec will begin to move east through the Canadian Maritime
provinces on Tuesday, as another area of low pressure tracks
east toward the region, with the chance of snow by later
Tuesday afternoon. Temperatures through the period will be close
to normal for this time of year.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Active weather pattern continues.
Late Tuesday night into early Wednesday, most models have a weak
occlusion moving through from west to east. Enough model
agreement on this feature that went with likely to low
categorical PoPs. Could be warm enough for snow changing to
mixed precipitation in the southern half of the area and
forecast reflects this. Can't rule out some sleet or freezing
rain but too little confidence this far out to put in anything
other than a rain/snow mix. Again, doesn't look like any more
than a potential low end winter weather advisory event.
High pressure briefly builds in for Wednesday evening. Then the
next potential system moves in for Thursday. A lot of model
disagreement on this storm, but some models/ensemble members
have a pretty strong storm with some amplification of an
approaching upper trough with strong surface low development in
the northern Gulf of Maine. Others have just an open shortwave
with only a few showers, while others have a low developing in
the Gulf of Maine but remaining too far south to give us much
precip. Potential system track favors mostly snow. Went with low
end likely/high end chance PoPs for now since model agreement
isn't that great. But it's definitely something to watch.
Good model agreement on very cold temperatures for Friday,
whether the Thursday system pans out or not. Then heading into
Saturday night and Sunday, there's another potential potent
system that looks rather similar to Thursday's with an
amplifying upper trough and possible Gulf of Maine surface low
development. Way too far out to go any higher than high chance
PoPs and way too far to worry about too much, as we've got three
other weather systems before this one to worry about!
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Tngt: Mainly IFR to VLIFR with fog and rn,
transitioning to snow and sleet N and freezing rain Downeast.
Mdt S winds becoming Lgt NE.
Sun: LIFR to VLIFR in sleet and sn Nrn TAf sites and IFR
Downeast sites in fzg rn. Lgt to mdt NE winds.
SHORT TERM: Sunday night to Monday night...MVFR/VFR ceilings
expected. Light snow or snow showers can be expected later
Monday into Monday night with brief IFR vsby possible.
Tuesday Night to Wednesday Morning...Potential
MVFR/IFR with mixed precipitation from a weak weather system. SE
breeze.
Late Wednesday to Early Thursday...VFR with light winds.
Late Thursday...Potential incoming weather system with potential
for IFR and winds.
&&
.MARINE...
NEAR TERM: Will cont with the Gale thru eve, but with the low
xpctd to track ovr the waters late tngt into Sun, winds and
seas will diminish to SCA durg this tm. Kept close to blended wv
guidance for fcst wv hts.
SHORT TERM: Small Craft conditions may persist into Sunday
night, otherwise no headlines expected Monday through Tuesday.
Potential small craft conditions late Tuesday night into
Wednesday with a weak system.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM this evening to 4 PM EST Sunday
for MEZ001-002.
Winter Storm Warning from 10 PM this evening to 4 PM EST
Sunday for MEZ003>006.
Winter Storm Warning from 1 AM to 4 PM EST Sunday for MEZ010-
011-031-032.
Ice Storm Warning from 2 AM to 1 PM EST Sunday for MEZ015>017-
030.
Winter Weather Advisory from 2 AM to 1 PM EST Sunday for
MEZ029.
MARINE...Small Craft Advisory until 1 PM EST Sunday for ANZ052.
Gale Warning until midnight EST tonight for ANZ050-051.
&&
Near Term...VJN
Short Term...Duda
Long Term...Foisy
Aviation...VJN/Duda/Foisy
Marine...VJN/Duda/FoisyHazardous weather outlook, Jan 11, 4:17 AM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
417 AM EST Sat Jan 11 2020
MEZ001>006-120930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
417 AM EST Sat Jan 11 2020
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-030-120930-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Washington-
417 AM EST Sat Jan 11 2020
...ICE STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST
SUNDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-120930-
Coastal Hancock-
417 AM EST Sat Jan 11 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST SUNDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-011-031-032-120930-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
417 AM EST Sat Jan 11 2020
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 PM EST
SUNDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-120930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
417 AM EST Sat Jan 11 2020
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 PM EST
SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-120930-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
417 AM EST Sat Jan 11 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Event by event
7 sleet, 2 winter storm, 1 heavy snow. Local standard time, as filed.
Heavy Snow, Northwest Aroostook
- When
- January 11, 5:00 PM EST to January 12, 6:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Winter Storm, Northeast Aroostook
- When
- January 11, 8:00 PM EST to January 12, 6:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches...along with 1 to 3 inches of sleet.
Winter Storm, Northern Somerset
- When
- January 11, 8:00 PM EST to January 12, 6:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches...along with 1 to 2 inches of sleet.
Sleet, Northern Piscataquis
- When
- January 11, 11:00 PM EST to January 12, 5:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches...along with 1 to 3 inches of sleet.
Sleet, Northern Penobscot
- When
- January 11, 11:00 PM EST to January 12, 5:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 3 inches of sleet.
Sleet, Southeast Aroostook
- When
- January 11, 11:00 PM EST to January 12, 5:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches...along with 1 to 3 inches of sleet.
Sleet, Central Piscataquis
- When
- January 11, 11:00 PM EST to January 12, 5:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches...along with 1 to 3 inches of sleet.
Sleet, Central Penobscot
- When
- January 12, 1:00 AM EST to 5:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 3 inches of sleet.
Sleet, Southern Piscataquis
- When
- January 12, 1:00 AM EST to 5:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 3 inches of sleet.
Sleet, Northern Washington
- When
- January 12, 1:00 AM EST to 5:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 3 inches of sleet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868355, 868356, 868357, 868358, 868359, 868361, 868363, 868364, 868365, 868366.